Dr tells me AF is caused by a 'flabby' heart' !

A question asked of a doctor at our first meeting of my local AF Support Group was what causes AF and the doctor said it was because the heart gets flabby! I've never heard this before so it would be good to get an expert answer. My doctor prescribed me Aspirin before I insisted on a anti coagulant. So I think GPs have lots to learn about AF too and I think 'flabby' heart answers are not helpful.

16 Replies

  • Oh dear what a stupid man. First of all flabby is not a medical term and has no basis in any kind of science. AF is caused by rogue electrical impulses within the heart which make the atria fibrillate uncontrollably. It is possible for this to be caused by the atria becoming enlarged for example in endurance athletes but still nothing to do with flabby. The cause can be genetic if you have a particular shaped heart or damage (as above ) or due to surgery which can short circuit various areas.

    You are quite right that very few GPs actually know much if anything about AF and few are up to speed on the latest guidelines. Sadly they often feel threatened when you correct or pull them up and can be quite difficult to manage even for strong willed individuals.


  • I at to bite my tongue Bob, it was the first AF Support Group Meeting and this was the medical lead for the practice! I decided it wouldn't be politic to challenge at the time so have invited the Arythmia Nurse at Bart's as our guest speaker for our next meeting who is going to talk about the causes of AF. I just hope the GPs in attendance pay attention?

  • Well done Elbows. You should apply for a job in the Diplomatic Corp.

    Koll :-)

  • Sounds like a plan!

  • Wow that is a little worrying. When I have to give presentations at work in certain subject, subjects I may not know a great deal about I still carry out research, so at least I stand a fighting chance in the Q & A's afterwards. If the Doc doesn't know a great deal about AF surely you think he would have read a little first. I'd be lost without Google.

  • Hi Elbows

    Two things worry me, firstly that your Doctor said he KNEW the cause of AF, particularly as you then say he was talking at an AF support Group Meeting? I would not invite him back if I were you.

    And then the use of the term "flabby"? I mean come on it's so demeaning, I bet the same person would talk about "blood thinners" or maybe even tell you that Beta Blockers (or perhaps these little pills) might make you "tinkle" more often?

    I am not so accomodating as you I suspect, I would have been unable to restrain myself as well as you obviously did. Well done.

    By the way as I understand it in my "non-medical" way, he may be referring to enlargement of the left atria, as I understand it this MAY be caused by increased internal pressure, one reason of which may be AF itself, or other heart challenges such as mitral valve or ventricular problems. There appears to be disagreement about whether or not AF causes left atrial enlargement, or left atrial enlargement is a cause of AF.

    Be well


  • Maybe he intended to say "flaccid" as the pulmonary views become "flaccid" due to high blood pressure." flaccidus" being the Latin word for " flabby"

  • Well, I now know my flabby heart is to blame.


  • The only flab I see is between the doctors ears. This is truly unfortunate that a medical professional in this day and time would actually say that.

  • Ridiculous! It wouldn't be worthy of comment if it hadn't come from a medical man!

  • Flabby may not be a good descripive term but it was used by my cardiologist when he diagnosed my AF about 7 years ago. He said I had an enlarged flabby heart. I was a long distance runner, and am now a cyclist, and we had a discussion as to whether endurance sport had enlarged my heart. Their general view was that it was not due to endurance sport but they could not explain why it had occured. Since then I have given up alcohol, do regular longish distance cycles, and AF episodes have not got any more frequent and possibly slightly less. About one a month due mainly to anxiety/stress. Had an echo check recently but forgot to ask if there had been any change in the size of my flabby heart. I am on losartan and warfarin. Aged 66.

  • I am interested about where this AF support group is based and if there are any in the Manchester area?

  • The Support Group is in the Matlock area of Derbyshire and we next meet in March and the details will be posted nearer the date on this site. If your looking for something nearer to Manchester you might want to attend one of these Regional Patient Meetings as follows:

    This year AF Assocation, alongside Arrhythmia Alliance and STARS, will be holding regional patient meetings. Our patient meetings will provide an opportunity for patients and carers to meet and liaise directly with medical professionals, to pose relevant questions and gain a greater insight into developing technologies and techniques regarding their condition. We intend to visit the following locations with these meetings:






    To register your interest please email Hattie@stars.org.uk

  • Please can I have details of the Exeter UK meeting MaryC

  • You need To register your interest by emailing Hattie@stars.org.uk

  • Definition of a "Flabby Heart" The second article mentions the heart being flabby, opposed to a condition called Flabby Heart. Still quite interesting.



You may also like...